Mississippi, 2014Tornado and Damaging Wind in Mississippi, December 15, 2014
December 15, 2014 · NWS LIX · 2 events in 2 counties and zones
A cold front moved across southern Mississippi and southeast Louisiana on the evening of the 15th. Isolated thunderstorms developed and produced one tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across southern Mississippi and southeast Louisiana on the evening of the 15th. Isolated thunderstorms developed and produced one tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 15, 6:47 PM CST, 3 hours 13 minutes earlier.
Area forecast discussion, Dec 15, 6:47 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
647 PM CST MON DEC 15 2014
...SOUNDING DISCUSSION...
QUITE A BIT OF MOISTURE IN THE ATMOSPHERE THIS EVENING FOR MID-
DECEMBER AS THE INSTRUMENTS SAMPLED A PRECIPITABLE WATER VALUE OF
1.16 INCHES. THE LIFTED INDEX IS EVER SO SLIGHTLY NEGATIVE AT
-0.2. WE MAY PERHAPS HEAR A PEAL OF THUNDER AS THE COLD FRONT
MOVES ACROSS THE AREA TONIGHT. TEMPERATURES HAVE INCREASED
THROUGHOUT MUCH OF THE ATMOSPHERE COMPARED TO 24 HOURS AGO DUE TO
THE STRONG SOUTHWEST AND WEST-SOUTHWEST WINDS IN THE LOW-LEVELS
TODAY. WINDS WERE FROM THE WEST IN THE MID AND UPPER LEVELS. A
PEAK WIND SPEED OF 84 KNOTS WAS LOCATED AT 36400 FEET.
00Z BALLOON INFO: NO ISSUES WITH THE FLIGHT THIS EVENING. THE
BALLOON BURST AT A HEIGHT OF 19.8 MILES ABOVE THE GROUND JUST
SOUTHEAST OF PASCAGOULA OVER THE GULF OF MEXICO. IT WENT 77 MILES
DOWNRANGE OVER ITS 101 MINUTE FLIGHT.
ANSORGE
&&
.PREV DISCUSSION... /ISSUED 337 PM CST MON DEC 15 2014/
SHORT TERM...
A TIGHTENING PRESSURE GRADIENT OVER THE AREA THIS AFTERNOON HAS
ALLOWED SOUTHWEST WINDS TO INCREASE TO AROUND 15 TO 20 MPH WITH
HIGHER GUSTS. THESE STRONGER SOUTHWEST WINDS WILL CONTINUE THROUGH
THE EVENING HOURS BEFORE WEAKENING AS A FRONTAL BOUNDARY PULLS
OFFSHORE LATE TONIGHT. SKIES WILL REMAIN PARTLY TO MOSTLY CLOUDY
THROUGH THE OVERNIGHT HOURS AND THERE WILL BE A CHANCE OF SOME
SCATTERED SHOWERS AND AN ISOLATED THUNDERSTORM THROUGH THE
EVENING.
A MUCH DRIER AIRMASS WILL ADVECT INTO THE REGION DURING THE DAY
TOMORROW AS SOME WEAK MID AND UPPER LEVEL RIDGING BUILDS INTO THE
GULF SOUTH. CLEAR SKIES ARE EXPECTED FOR BOTH TUESDAY AND
WEDNESDAY AS THIS STABLE AIRMASS DOMINATES THE REGION. WITH DEEP
LAYER NORTHWEST FLOW IN PLACE...THERE WILL ALSO BE SOME WEAK COLD
AIR ADVECTION INTO THE REGION. THIS COLD AIR ADVECTION WILL PUSH
TEMPERATURES BACK DOWN TO MORE NORMAL READINGS FOR MID-DECEMBER.
A FAST MOVING VORT MAX WILL RIDE ALONG THE NORTHERN PERIPHERY OF
THE RIDGE THROUGH THE OZARKS AND THE OHIO VALLEY WEDNESDAY NIGHT
INTO THURSDAY. THIS HIGHLY SHEARED FEATURE WILL BE ACCOMPANIED BY
AN ELONGATED AREA OF ENHANCED OMEGA AND MOISTURE POOLING IN THE
MID AND UPPER LEVELS OVER NORTHERN LOUISIANA AND CENTRAL
MISSISSIPPI. THERE COULD BE ENOUGH LIFT AND MOISTURE IN PLACE OVER
THE NORTHWESTERN THIRD OF THE FORECAST AREA TO PRODUCE SOME
ISOLATED TO SCATTERED SHOWERS. ANY PRECIPITATION WILL GENERALLY BE
LIGHT AND DEEP CONVECTION IS NOT EXPECTED ON THURSDAY.
LONG TERM...
THERE ARE SOME MODEL DIFFERENCES HEADING INTO FRIDAY ON THE
OVERALL STRENGTH OF A SHORT-WAVE TROUGH KICKING OUT OF THE FOUR
CORNERS. THE EURO IS MORE AGGRESSIVE WITH THIS FEATURE COMPARED TO
THE GFS...AND HAVE WENT WITH A BLEND OF THE SOLUTIONS FOR NOW.
WITH THIS IN MIND...HAVE LOWERED THE THUNDERSTORM CHANCES TO
SLIGHT CHANCE ON FRIDAY...AND ALSO CHANGED THE PRECIPITATION TYPE
FROM SHOWERS TO RAIN. THIS CHANGE OF PRECIP TYPE IS DUE TO THE
MORE SOUTHERN TRACK OF THE LOW DIRECTLY ACROSS THE FORECAST AREA.
WITH THE LOW TRACKING OVER THE AREA...AND THE WARM FRONT GENERALLY
EXTENDING ALONG THE COAST...EXPECT TO SEE AN ISENTROPICALLY FORCED
RAIN BAND FORM ON THE NORTH SIDE OF THE FRONTAL BOUNDARY IN THE
DEFORMATION ZONE OF LOW. SOME OF THE RAINFALL COULD BE LOCALLY
HEAVY AT TIMES...ESPECIALLY OVER THE NORTHERN THIRD OF THE
FORECAST AREA.
IF SEVERE THUNDERSTORMS DEVELOP...THE MOST LIKELY
AREAS WILL BE SOUTH OF THE WARM FRONTAL BOUNDARY OVER THE
LOUISIANA COAST AND IN THE OFFSHORE WATERS. THE RISK WILL
GENERALLY EXTEND UP TO THE WESTBANK OF METRO NEW ORLEANS AND THE
RIVER PARISHES...WITH THE THREAT DIMINISHING RAPIDLY NORTH OF
THESE AREAS. THE REASON FOR THE LOWER RISK GENERALLY NORTH OF THE
I-10 CORRIDOR IS THAT THE AREA WILL REMAIN NORTH OF THE WARM
FRONT...AND A COOLER AND MORE STABLE AIRMASS WILL CONTINUE TO
DOMINATE IN THE LOW LEVELS. WHERE THE RISK OF SEVERE WEATHER IS
GREATER...SHEAR VALUES WILL BE HIGH...SO ALL CONVECTIVE MODES WILL
BE POSSIBLE INCLUDING TORNADOES.
THE SHORTWAVE TROUGH AND ASSOCIATED SURFACE LOW WILL QUICKLY RACE
TO THE EAST OF THE REGION FRIDAY NIGHT...WITH A DRIER AIRMASS AND
SUBSIDENCE ALOFT ADVECTING IN FOR THE WEEKEND. SOME WEAK COLD AIR
ADVECTION WILL ALSO DEVELOP OVER THE AREA...WHICH WILL PUSH
TEMPERATURES A FEW DEGREES BELOW NORMAL THROUGH MONDAY. HIGHS WILL
GENERALLY BE IN THE UPPER 50S AND LOWS WILL COOL INTO THE 30S AND
LOWER 40S. A SHORTWAVE FEATURE WILL BE APPROACHING FROM THE WEST
BY MONDAY...BUT THERE ARE LARGE MODEL DIFFERENCES IN THE STRENGTH
AND TIMING OF THIS FEATURE. AT THIS TIME...HAVE WENT WITH A PURE
BLEND OF THE MODELS AND INDICATE INCREASING CLOUD COVER AND SOME
OFFSHORE SHOWERS FOR MONDAY.
AVIATION...
INCREASING GULF MOISTURE IN ADVANCE OF COLD FRONT WILL RESULT IN
MVFR CATEGORY CIGS...MAINLY IMPACTING THE AIRPORTS ALONG AND WEST
OF A LINE FROM KPTN-KHDC-KMCB THROUGH THIS EVENING...AND FOR THE
REMAINING AIRPORTS FOR A FEW HOURS LATE TONIGHT BEFORE CLOUDS
SCATTER OUT AND CLEAR. SCATTERED SHRA WILL ALSO MOVE EAST THIS
AFTERNOON AND EVENING AND WILL LIKELY BE IN THE VICINITY OF
NUMEROUS AIRPORTS...AND A FEW TSRA WILL BE POSSIBLE NORTH AND WEST OF
LAKE PONTCHARTRAIN. IMPACTS FROM PRECIPITATION SHOULD BE BRIEF
WITH ANY LOWER VSBY CONDITIONS...SO HAVE LEFT MENTION OUT OF THE
TAFS AT THIS TIME. 22/TD
MARINE...
THE PRESSURE GRADIENT ACROSS THE AREA HAS TIGHTENED FURTHER THAN
ORIGINALLY EXPECTED...AND SOUTHWEST FLOW OF 15 TO 20 KNOTS WITH
HIGHER GUSTS HAS DEVELOPED THIS AFTERNOON. SMALL CRAFT EXERCISE
CAUTION FLAGS HAVE BEEN RAISED FOR THE WESTERN WATERS AND THE
TIDAL LAKES THROUGH THE EARLY EVENING HOURS. THIS INCREASED
GRADIENT FLOW WILL OVERSPREAD ALL OF THE COASTAL WATERS THIS
EVENING AND CONTINUE THROUGH THE NIGHT. AS A RESULT...HAVE
EXERCISE CAUTION FLAGS IN PLACE FOR ALL OF THE GULF WATERS AND
SOUNDS TONIGHT. THE WIND FIELD WILL WEAKEN TOMORROW...AS HIGH
PRESSURE SETTLES OVER THE AREA...WITH A NORTHEAST AND EAST FLOW OF
5 TO 10 KNOTS EXPECTED TUESDAY AND WEDNESDAY. ANOTHER AREA OF LOW
PRESSURE WILL THEN BEGIN TO FORM ON THURSDAY OVER TEXAS. AS THIS
LOW DEVELOPS...SOUTHEAST WINDS OF 10 TO 15 KNOTS WILL GRADUALLY
INCREASE TO 15 TO 20 KNOTS BY FRIDAY MORNING. THE LOW IS EXPECTED
TO SLIDE THROUGH THE FORECAST AREA FRIDAY AFTERNOON INTO FRIDAY
EVENING...AND WINDS WILL VEER FROM THE SOUTHEAST TO THE WEST AND
THEN NORTHWEST DURING THIS PERIOD. NORTHWEST WINDS WILL LINGER
INTO SATURDAY...WITH SOME WEAKENING OF THE GRADIENT FLOW THROUGH
THE DAY.
DECISION SUPPORT...
DSS CODE...GREEN.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT.
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
SIGNIFICANCE.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 48 63 36 58 / 10 0 0 0
BTR 50 64 38 61 / 20 0 0 0
ASD 55 65 37 60 / 20 0 0 0
MSY 55 64 44 59 / 20 0 0 0
GPT 55 65 40 60 / 20 0 0 0
PQL 53 69 36 60 / 20 0 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&Hazardous weather outlook, Dec 15, 5:00 PM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
500 PM CST MON DEC 15 2014
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-161400-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
500 PM CST MON DEC 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EARLY EVENING
HOURS...AND ONE OR TWO OF THESE COULD BE STRONG AND PRODUCE GUSTY
WINDS IN SOUTHWEST MISSISSIPPI UNTIL SHORTLY AFTER SUNSET.
OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT ALONG AND
AHEAD OF A COLD FRONTAL PASSAGE. THE THREAT OF SEVERE THUNDERSTORMS
WITH THIS SYSTEM IS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Thunderstorm Wind, Pike
- When
- December 15, 10:00 PM CST
- Where
- Pike County, 0.89 mi SSW of Oakland
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.258, -90.506
Approximately ten trees were blown down and two outdoor sheds were damaged by thunderstorm winds along Enterprise Road west of McComb.
Tornado, Walthall
- When
- December 15, 11:18 PM CST to 11:23 PM CST
- Where
- Walthall County, 1.63 mi N of Flowers to 2.41 mi NE of Flowers
- Rating
- EF0
- Path length
- 1.33 mi
- Path width
- 150 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.094, -90.019
A storm survey found a brief tornado touchdown near Dexter that damaged a barn and several chicken coops. Path width was 150 yards. Maximum wind speed was estimated at 85 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Michigan, December 15 to 17, 20141 death · 8 events
- Winter Storm and Winter Weather in South Dakota, December 15, 201424 events
- Tornadoes and Damaging Winds in Mississippi, December 15, 2014$22,000 · EF0 · 5 events
- Winter Weather in South Dakota, December 15, 201410 events
- Winter Weather in Nebraska, December 15, 20149 events
- Flash Flood and Flooding in Puerto Rico, December 15 to 16, 20149 events
- Winter Storm and Winter Weather in Minnesota, December 15, 20148 events
- Winter Storm in Minnesota, December 15, 20145 events
- Winter Storm and Winter Weather in Nebraska, December 15 to 16, 20144 events
- Winter Weather in Iowa, December 15, 20144 events
- Blizzard in South Dakota, December 15, 20144 events
- Heavy Snow in Wisconsin, December 15 to 17, 20143 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545436, 545435.